Alert archive / Vermont / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 33, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Aug 6, 2018, 8:16 PM EDT for Essex County, Orleans County, Vermont. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2018, 8:16 PM EDT (00:16 UTC)
- Expired
- Aug 6, 2018, 8:45 PM EDT
- In force
- 29 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Essex County, VT, Orleans County, VT
The radar
The Burlington radar (KCXX), 134 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 8:23 PM EDT | TSTM WND DMG | 1 S Norton, VT | US CUSTOMS REPORTS SEVERAL TREES DOWN ALONG HIGHWAY 114 SOUTH OF NORTON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 0.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 882 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1736 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
517
WUUS51 KBTV 070016
SVRBTV
VTC009-019-070045-
/O.NEW.KBTV.SV.W.0033.180807T0016Z-180807T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
816 PM EDT MON AUG 6 2018
The National Weather Service in Burlington has issued a
* Severe Thunderstorm Warning for...
Northeastern Orleans County in northeastern Vermont...
Northern Essex County in northeastern Vermont...
* Until 845 PM EDT.
* At 816 PM EDT, a severe thunderstorm was located near Norton,
moving east at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
* Locations impacted include...
Canaan, Averill, Warren Gore, Warners Grant, Norton, Averys Gore,
Holland, Lemington, Lewis, Morgan and Beecher Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4500 7149 4500 7154 4498 7154 4496 7151
4493 7152 4491 7149 4487 7154 4485 7156
4491 7197 4501 7200 4501 7147
TIME...MOT...LOC 0016Z 269DEG 23KT 4497 7188
HAIL...<.75IN
WIND...60MPH
$$
Clay2 follow-up statements
201
WWUS51 KBTV 070034
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
834 PM EDT MON AUG 6 2018
VTC019-070044-
/O.CAN.KBTV.SV.W.0033.000000T0000Z-180807T0045Z/
Orleans VT-
834 PM EDT MON AUG 6 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ORLEANS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4500 7149 4500 7154 4498 7154 4496 7151
4493 7152 4493 7182 4501 7188 4501 7147
TIME...MOT...LOC 0034Z 261DEG 29KT 4500 7169
$$
VTC009-070045-
/O.CON.KBTV.SV.W.0033.000000T0000Z-180807T0045Z/
Essex VT-
834 PM EDT MON AUG 6 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR NORTHEASTERN ESSEX COUNTY...
At 834 PM EDT, a severe thunderstorm was located near Averill, moving
east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Canaan, Norton, Averill, Averys Gore, Lemington and Beecher Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4500 7149 4500 7154 4498 7154 4496 7151
4493 7152 4493 7182 4501 7188 4501 7147
TIME...MOT...LOC 0034Z 261DEG 29KT 4500 7169
HAIL...<.75IN
WIND...60MPH
$$
Clay078
WWUS51 KBTV 070044
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
844 PM EDT MON AUG 6 2018
VTC009-070054-
/O.EXP.KBTV.SV.W.0033.000000T0000Z-180807T0045Z/
Essex VT-
844 PM EDT MON AUG 6 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ESSEX COUNTY WILL
EXPIRE AT 845 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 4500 7149 4500 7154 4498 7154 4496 7151
4493 7152 4493 7182 4501 7188 4501 7147
TIME...MOT...LOC 0044Z 269DEG 23KT 4499 7171
$$
ClayWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 8:04 PM EDT, 12 minutes earlier.
Area forecast discussion, Aug 6, 8:04 PM EDT, 12 minutes before
Area Forecast Discussion National Weather Service Burlington VT 804 PM EDT Mon Aug 6 2018 .SYNOPSIS... Expect a continuation of the above normal temperatures tonight into Tuesday...but Tuesday will not be as hot as today. A cold front will be gradually moving toward the region tonight and Tuesday. Clouds will be on the increase along with the chance for showers and a few storms tonight...but better chances for showers and storms will come on Tuesday especially over northeast New York and Vermont where strong gusty winds may accompany some of the thunderstorms. && .NEAR TERM /THROUGH TUESDAY NIGHT/... As of 804 PM EDT Monday...Have gone ahead and let the heat advisory go. Values are below critical levels...but still in the 80s to around 90. Won't get more noticeable cooling until after midnight. Finally getting a bit more areal coverage of convection this evening...especially up near the international border where plenty of instability exists and just enough shear to allow storms to get better organized. Should continue for a couple more hours before intensity decreases and we start getting convective debris clouds moving in to help limit instability. Previous Discussion... Heat Advisory continues through 8:00 pm tonight for the Saint Lawrence Valley of New York and the entire Champlain Valley. We've had Heat Index values in the 95 to 101 degree range across this area and that will continue for a few more hours. The heat and humidity has led to some isolated convection over far northern New York and Vermont. Convection has been mainly pulse and should be fairly isolated this afternoon and evening. Slightly better organized storms over southeast Ontario may make it into the northern half of the area tonight and have continued with isolated to scattered showers/storms overnight tonight. Lows will be in the mid 60s to lower 70s. Composite analysis suggests potential for strong to possibly severe storms will exist on Tuesday...mainly across northeast New York and Vermont. Have included gusty winds in the forecast across this area as instability will likely be maximized here with more sunshine and warmer temperatures. Points west will see a bit more cloud cover and this will limit instability a bit. Pre- frontal trough will exist over northeast New York by early afternoon to help focus the development of convection. Flow aloft will be sufficient to support some organized storms and with the best instability over Vermont...especially central and southern...strong or possibly severe storms may develop. Activity should decrease in intensity and areal coverage Tuesday night. && .SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/... As of 416 PM EDT Monday...Shortwave energy moving through the west-southwest flow will be the focus for some isolated to scattered showers and thunderstorms across the area on Wednesday. Severe composite diagram indicates that the greatest instability and shear will likely be south across southern New England, however a few pockets of 1000-1500 J/kg CAPE may be possible along the high terrain, coupled with 25-30 kt of 0-6 km shear...this could allow a few storms to develop. High res guidance supports this idea as well with some scattered cell developing across the high terrain and moving generally westward in the steering flow. At this time, do not anticipate any severe storms to develop. Overnight Wednesday, some lingering showers and thunderstorms may be possible across eastern VT as another weak shortwave moves across. && .LONG TERM /THURSDAY THROUGH MONDAY/... As of 416 PM EDT Monday...As has been advertised over the last few days, unsettled weather and uncertainty in the pattern continues even with this latest suite of model guidance. Looking at how models are handling the current conditions, have trended more towards a blend of NAM/GFS with ECMWF being the outlier, especially for Thursday. Therefore, expecting surface high pressure and drier air to move in from west to east on Thursday with decreasing chances for precipitation throughout the day. Scattered showers may be possible as we will still be under the influence of the upper level trough, but with low to mid level height rises expect anything to be confined mainly to the high terrain. Going forward, there exists a chance for showers and thunderstorms through the weekend, but exactly which day depends on what model you look at. Thus, at the time have kept the chance for rain around thru Sunday. Exactly what happens with the long wave pattern is highly dependent on the system coming onshore along the Pacific Northwest sometime on Friday. The location of the developing cut-off low over the Great Lakes/Mid-Atlantic will greatly influence whether we see cool cloudy conditions or some clearing with a ridge building to the east of it. Overall, temperatures will continue to be slightly above normal through the period with high temperatures in the low to mid 80s and low in the lower 60s. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... Through 00Z WEDNESDAY...VFR conditions are expected through the period with the exception of KMPV. There may be some low clouds and fog between 06z and 12z at this locations that could result in IFR to LIFR conditions. Otherwise...expected increasing clouds after 10z for all areas...but ceilings will generally be above 4000 feet. Scattered showers will also be possible but VFR visibilities are expected. A better chance for showers and thunderstorms will occur after 18z and this will be when we could see MVFR to IFR conditions in any thunderstorms. Winds will be from the south and southwest at speeds generally under 15 knots. Outlook... Tuesday Night: VFR. Chance SHRA, Chance TSRA. Wednesday: Mainly VFR, with local MVFR possible. Chance SHRA, Slight chance TSRA. Wednesday Night: VFR. Chance SHRA, Slight chance TSRA. Thursday: VFR. Slight chance SHRA. Thursday Night: VFR. Slight chance SHRA. Friday: VFR. Slight chance SHRA. Friday Night: VFR. Slight chance SHRA. Saturday: Mainly VFR, with local MVFR possible. Chance SHRA, Slight chance TSRA. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Evenson NEAR TERM...Evenson SHORT TERM...LaRocca LONG TERM...LaRocca AVIATION...Evenson
Hazardous weather outlook, Aug 6, 7:59 PM EDT, 17 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 759 PM EDT Mon Aug 6 2018 NYZ026>031-034-035-087-VTZ001>012-016>019-080000- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 759 PM EDT Mon Aug 6 2018 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 6, 3:07 PM EDT, 5 hours 9 minutes before
Special Weather Statement National Weather Service Burlington VT 307 PM EDT MON AUG 6 2018 VTZ001-002-016-061945- Western Franklin-Grand Isle-Eastern Franklin- 307 PM EDT MON AUG 6 2018 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL GRAND ISLE AND NORTHWESTERN FRANKLIN COUNTIES... At 306 PM EDT, a strong thunderstorm was located over Swanton, moving east at 20 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Franklin, Swanton, Swanton Village, Highgate Falls, Highgate, Sheldon, Lake Carmi State Park, Fairfield, North Hero, Enosburg Falls Village, St. Albans Town, Berkshire, Enosburg, Swanton Junction, Sheldon Junction, Highgate Center, North Sheldon, Allens Bay In Grand Isle County, East Highgate and Cheney Point. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4484 7326 4497 7321 4499 7279 4480 7284 TIME...MOT...LOC 1906Z 273DEG 19KT 4490 7316 Clay
Special weather statement, Aug 6, 4:10 PM EDT, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Burlington VT
410 PM EDT MON AUG 6 2018
VTZ003-062100-
Orleans-
410 PM EDT MON AUG 6 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ORLEANS COUNTY...
At 410 PM EDT, a strong thunderstorm was located over Troy, moving
southeast at 25 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Newport City, Orleans, Derby Center, Newport Town, Jay In Franklin
County, Irasburg, Orleans Village, Newport Center, North Troy
Village, Brownington, Derby, Coventry, Troy, Barton Village,
Brownington Village, Derby Center Village, Barton, Derby Line
Village, Jay and Holland.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4499 7202 4474 7218 4494 7248 4501 7245
4501 7223
TIME...MOT...LOC 2010Z 293DEG 21KT 4494 7240
ClaySpecial weather statement, Aug 6, 7:30 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Burlington VT
730 PM EDT MON AUG 6 2018
VTZ003-006-016-070015-
Eastern Franklin-Orleans-Lamoille-
730 PM EDT MON AUG 6 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LAMOILLE...CENTRAL
ORLEANS AND SOUTHEASTERN FRANKLIN COUNTIES...
At 730 PM EDT, a strong thunderstorm was located over Bakersfield,
moving east at 25 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Newport City, Orleans, Derby Center, Newport Town, Eden, Westmore,
Bakersfield, Orleans Village, Montgomery Center, Brownington, Albany,
Montgomery, Coventry, Barton, Troy, Belvidere Center, Brownington
Village, Belvidere, Waterville and Irasburg.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4500 7209 4474 7201 4474 7209 4475 7211
4473 7211 4469 7282 4478 7285 4485 7284
TIME...MOT...LOC 2330Z 261DEG 21KT 4478 7275
ClaySpecial weather statement, Aug 6, 7:54 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Burlington VT
754 PM EDT MON AUG 6 2018
VTZ003-004-070045-
Essex-Orleans-
754 PM EDT MON AUG 6 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ORLEANS AND
NORTHERN ESSEX COUNTIES...
At 754 PM EDT, a strong thunderstorm was located near Warners Grant,
moving east at 15 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Canaan, Averill, Warren Gore, Warners Grant, Norton, Averys Gore,
Holland, Lemington, Morgan, Lewis, Beecher Falls and Morgan Center.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4500 7149 4500 7154 4498 7154 4496 7151
4493 7152 4491 7150 4489 7151 4486 7155
4490 7199 4501 7203 4501 7147
TIME...MOT...LOC 2354Z 262DEG 12KT 4497 7190
ClayThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 1:29 PM EDT | Special Weather Statement | BTV | Addison | 61 min |
| Aug 7, 2:29 PM EDT | Special Weather Statement | BTV | Rutland | 61 min |
| Aug 7, 3:30 PM EDT | Special Weather Statement | BTV | Rutland, Windsor | 60 min |
| Aug 7, 3:32 PM EDT | Special Weather Statement | BTV | Windsor | 58 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.